June 13, 2006 12:00 am
The buildup of lactic acid in the bloodstream. This medical emergency most commonly results from oxygen deprivation in the body’s tissues, impaired liver function, respiratory failure, or cardiovascular disease. It can also be caused by a class of oral diabetes drugs called biguanides, which includes metformin (brand name Glucophage).
Another biguanide called phenformin was pulled from the market in the United States in 1977 because of an unacceptably high rate of lactic acidosis associated with its use. Concerns about lactic acidosis also delayed the introduction of metformin to the U.S. market until 1995, despite the fact that it had been widely used for years in other countries.
There have been reports of lactic acidosis occurring in people taking metformin, and the U.S. Food and Drug Administration estimates that lactic acidosis occurs in 5 out of every 100,000 people who use metformin for any length of time. However, this risk is much lower than it was in people taking phenformin, and it is not clear whether the episodes of lactic acidosis associated with metformin have actually been due to metformin use. In fact, the lactic acidosis could have been explained by the person’s diabetes and related medical conditions. Nonetheless, diabetes experts recommend that metformin not be used in people with congestive heart failure, kidney disease, or liver disease. They also recommend that it be discontinued (at least temporarily) in people undergoing certain medical imaging tests called contrast studies.
Symptoms of lactic acidosis include feeling very weak or tired or having unusual muscle pain or unusual stomach discomfort.
Source URL: https://www.diabetesselfmanagement.com/diabetes-resources/definitions/lactic-acidosis/
Copyright ©2018 Diabetes Self-Management unless otherwise noted.